Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 167, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 9, 2023, 6:00 PM EDT for Bartow County, Floyd County, Georgia. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2023, 6:00 PM EDT (22:00 UTC)
- Expired
- May 9, 2023, 6:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bartow County, GA, Floyd County, GA
The radar
The Atlanta radar (KFFC), 108 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:06 PM EDT | HAIL 1 | 4 Ene Lindale, GA | NICKEL TO QUARTER SIZE HAIL REPORTED BY PUBLIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305 WUUS52 KFFC 092200 SVRFFC GAC015-115-092230- /O.NEW.KFFC.SV.W.0167.230509T2200Z-230509T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Peachtree City GA 600 PM EDT Tue May 9 2023 The National Weather Service in Peachtree City has issued a * Severe Thunderstorm Warning for... Southeastern Floyd County in northwestern Georgia... Southwestern Bartow County in northwestern Georgia... * Until 630 PM EDT. * At 559 PM EDT, a severe thunderstorm was located near Lindale, or near Rome, moving southeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Rome, Shannon and Lindale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If you see wind damage...hail or flooding...wait until the storm has passed...and then call the National Weather Service toll free at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA. && LAT...LON 3426 8522 3433 8507 3413 8496 3409 8515 TIME...MOT...LOC 2159Z 329DEG 16KT 3422 8512 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:18 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 9, 3:18 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 318 PM EDT Tue May 9 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This evening through Wednesday) Issued at 316 PM EDT Tue May 9 2023 A cloud deck in place over much of north and west Georgia allowed for the development of a differential heating boundary to the south of the Atlanta metro area, along which convection has begun to develop over the last hour. Temperatures this afternoon have increased into the mid 80s in north and west Georgia and into the upper 80s to low 90s elsewhere across the forecast area. With a moist airmass in place, with dewpoints in the upper 60s and low 70s, SBCAPE values are being progged at over 3000 J/kg to the south of the Atlanta metro area. Additions thunderstorms have begun to develop over the mountains in portions of far north Georgia as well. Mid-level lapse rates in the morning sounding were near 7.5 C/km, as well. Considering the aforementioned instability values and these lapse rates, some storms could become strong to severe, capable of producing large hail and damaging wind gusts. Storms are anticipated to move slowly southeastward over the next few hours as a cold front pushes towards north Georgia. Storms will diminish after sunset with the loss of daytime heating. The weakening cold front will advance through the forecast area during the overnight hours before stalling across the southern portion of the forecast area tomorrow. Meanwhile, surface high pressure over the Midwest will move eastward towards New England, with a CAD wedge developing along the lee side of the Appalachians and spreading into northeast Georgia. After starting the morning in the low 60s in north Georgia and mid 60s in central Georgia, afternoon highs are expected to be in the low 80s in northeast Georgia and mid to upper 80s elsewhere across the forecast area. While north Georgia will remain dry as northwesterly mid-level flow spreads over the area, the frontal boundary will provide a focus for diurnally-driven thunderstorms tomorrow afternoon. An isolated storm along and south of the boundary could become strong, capable of producing gusty winds. King && .LONG TERM... (Thursday morning through next Monday) Issued at 316 PM EDT Tue May 9 2023 As the upper level ridge axis progresses eastward and the surface high pressure continues to strengthen along the Appalachians, conditions across eastern Georgia are expected to remain relatively dry Thursday. However, a stalled frontal boundary that will linger through Friday across southwestern Georgia will serve as the impetus for isolated storm development across western and central Georgia. As a low pressure system across the Northern Plains develops over the weekend, a plume of moisture will be advected from the Gulf of Mexico over the forecast area. Diurnally driven isolated showers and thunderstorms could be possible over the weekend, especially across north Georgia. The next potential wave of scattered active weather will occur at the beginning of the work week where a shortwave traverses the Great Lakes Region. While models are generally in good agreement over this system, have limited PoPs to chance for now. Maximum daytime temperatures in the long term forecast period will start off in the upper 70s and mid 80s that will trend warmer throughout the long term into the upper 80s and low 90s. KAL && .AVIATION... (18Z TAFS) Issued at 136 PM EDT Tue May 9 2023 A low cloud deck that developed over west Georgia has been slow to lift and erode, and scattered MVFR clouds remain near the ATL sites, as a result. Otherwise, VFR conditions are expected to continue through the remainder of the day. Convection appears to be getting started along an axis to the south of the metro area. At this time, coverage of TSRA are still expected to be too low to include a TEMPO, but VCSH has been maintained at ATL through the afternoon. Winds will be W to NW at 5-10 kts until shifting to NE after 08Z. Scattered MVFR level clouds will once again be possible in the early morning hours at ATL, roughly from 10-15Z. //ATL Confidence...18Z Update... Medium confidence on all elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 63 81 58 82 / 10 10 0 10 Atlanta 64 83 62 82 / 20 10 10 10 Blairsville 55 78 54 77 / 10 10 10 10 Cartersville 61 84 60 82 / 20 10 10 20 Columbus 66 89 64 83 / 10 40 30 30 Gainesville 62 80 58 80 / 10 10 10 10 Macon 65 86 62 84 / 10 20 20 20 Rome 61 85 61 83 / 30 10 10 20 Peachtree City 63 85 61 83 / 20 20 20 20 Vidalia 67 85 61 85 / 10 40 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...King LONG TERM....KAL AVIATION...King
Hazardous weather outlook, May 9, 3:21 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 321 PM EDT Tue May 9 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101930- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 321 PM EDT Tue May 9 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will be possible this afternoon and evening. A few strong to severe storms will be possible. The primary thunderstorm hazards will be gusty winds, hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... A summer-like pattern will support several rounds of showers and thunderstorms through the remainder of the week. Predicting the exact timing and areal extent of the storms is difficult at this time. Some storms will be capable of heavy rain, brief strong winds, and cloud-to- ground lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, May 9, 5:05 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
505 PM EDT Tue May 9 2023
GAZ021-022-033-092130-
North Fulton GA-Cherokee GA-Forsyth GA-
505 PM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of southeastern
Cherokee, southwestern Forsyth and northeastern Fulton Counties
through 530 PM EDT...
At 504 PM EDT, a strong thunderstorm was over Milton, or 8 miles
northeast of Mountain Park, moving southeast at 15 mph.
HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Alpharetta, Milton, Holbrook and Birmingham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3415 8442 3424 8430 3415 8414 3405 8423
TIME...MOT...LOC 2104Z 298DEG 15KT 3416 8429
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 9, 5:09 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
509 PM EDT Tue May 9 2023
GAZ036>038-092145-
Oglethorpe GA-Clarke GA-Oconee GA-
509 PM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of northeastern Oconee,
Clarke and west central Oglethorpe Counties through 545 PM EDT...
At 509 PM EDT, a strong thunderstorm was over Athens-Clarke County,
or over Athens, moving southeast at 30 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Athens, Winterville, Arnoldsville, Athens-Clarke County, Whitehall,
James Holland Youth Sports Cmpx, Dunlap, State Botanical Garden Of
Ga, Beechwood Hills, Oconee Heights, Barnett Shoals and Barretts
Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3395 8352 3403 8335 3390 8318 3382 8331
TIME...MOT...LOC 2109Z 305DEG 27KT 3395 8336
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 9, 5:11 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
511 PM EDT Tue May 9 2023
GAZ020-092145-
Bartow GA-
511 PM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of southeastern Bartow
County through 545 PM EDT...
At 511 PM EDT, a strong thunderstorm was over Cartersville, moving
southeast at 20 mph.
HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Cartersville, Emerson, George Washington Carver St Pk and Red Top
Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3427 8475 3414 8466 3408 8466 3409 8482
3421 8488
TIME...MOT...LOC 2111Z 330DEG 19KT 3420 8479
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 9, 5:15 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
515 PM EDT Tue May 9 2023
GAZ078-089-092200-
Harris GA-Muscogee GA-
515 PM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of western Muscogee and
southwestern Harris Counties through 600 PM EDT...
At 515 PM EDT, a strong thunderstorm was near Goat Rock Lake, or near
Smiths, moving southeast at 20 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Columbus, Bibb City, Goat Rock Lake, Saint Marys Hills, Edgewood,
Highland Park, Laurel Hills, Green Island Hills, Sand Hill, Battle
Park, Vista Terrace, Columbus Metropolitan Airport, Rose Hill,
Kenwood, Custer Road Terrace, Benning Hills, Avondale, Benning Park
and Carter Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3267 8500 3245 8480 3237 8495 3238 8499
3239 8498 3239 8497 3241 8498 3242 8496
3244 8497 3245 8500 3252 8500 3258 8507
3262 8509 3263 8508 3264 8510
TIME...MOT...LOC 2115Z 330DEG 19KT 3261 8502
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 9, 5:36 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
536 PM EDT Tue May 9 2023
GAZ083-084-096-097-092200-
Wilkinson GA-Laurens GA-Bleckley GA-Twiggs GA-
536 PM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of northwestern
Laurens, south central Wilkinson, east central Twiggs and
northeastern Bleckley Counties through 600 PM EDT...
At 535 PM EDT, a strong thunderstorm was over Allentown, or 10 miles
southeast of Jeffersonville, moving southeast at 15 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Dudley, Danville, Montrose, Allentown, Goldsboro and Rebie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3261 8331 3270 8313 3252 8302 3245 8317
3245 8318 3244 8318 3243 8321
TIME...MOT...LOC 2135Z 326DEG 12KT 3260 8319
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 9, 5:50 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
550 PM EDT Tue May 9 2023
GAZ019-092215-
Floyd GA-
550 PM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of southeastern Floyd
County through 615 PM EDT...
At 549 PM EDT, a strong thunderstorm was over Rome, moving southeast
at 15 mph.
HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Rome, Shannon and Lindale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3433 8508 3417 8504 3415 8505 3413 8518
3427 8524
TIME...MOT...LOC 2149Z 329DEG 14KT 3427 8514
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:06 PM EDT | Special Weather Statement | FFC | Heard | 24 min |
| May 9, 2:37 PM EDT | Special Weather Statement | FFC | Fayette | 38 min |
| May 9, 2:44 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Fayette | 46 min |
| May 9, 3:16 PM EDT | Special Weather Statement | FFC | Coweta | 29 min |
| May 9, 3:34 PM EDT | Special Weather Statement | FFC | Fayette | 26 min |
| May 9, 3:41 PM EDT | Special Weather Statement | FFC | Hall | 34 min |
| May 9, 4:15 PM EDT | Special Weather Statement | FFC | Jackson | 30 min |
| May 9, 4:20 PM EDT | Special Weather Statement | FFC | Bibb | 25 min |
| May 9, 4:38 PM EDT | Special Weather Statement | FFC | Harris | 37 min |
| May 9, 4:41 PM EDT | Special Weather Statement | FFC | Bartow | 34 min |
| May 9, 4:47 PM EDT | Special Weather Statement | FFC | Twiggs | 28 min |
| May 9, 4:48 PM EDT | Special Weather Statement | FFC | Bibb | 27 min |
| May 9, 5:03 PM EDT | Severe Thunderstorm Warning | FFC | Twiggs | 27 min |
| May 9, 5:05 PM EDT | Special Weather Statement | FFC | Forsyth | 25 min |
| May 9, 5:09 PM EDT | Special Weather Statement | FFC | Clarke | 36 min |
| May 9, 5:11 PM EDT | Special Weather Statement | FFC | Bartow | 34 min |
| May 9, 5:15 PM EDT | Special Weather Statement | FFC | Muscogee | 45 min |
| May 9, 5:19 PM EDT | Severe Thunderstorm Warning | FFC | Bartow | 41 min |
| May 9, 5:29 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Houston, Twiggs | 31 min |
| May 9, 5:36 PM EDT | Special Weather Statement | FFC | Bleckley | 24 min |
| May 9, 5:50 PM EDT | Special Weather Statement | FFC | Floyd | 25 min |
| May 9, 6:04 PM EDT | Special Weather Statement | FFC | Bleckley, Dodge, Houston, Pulaski | 41 min |
| May 9, 6:19 PM EDT | Special Weather Statement | FFC | Stewart | 41 min |
| May 9, 6:29 PM EDT | Special Weather Statement | FFC | Floyd | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.